Alert archive / Florida / Small Craft Advisories in 2011

Small Craft Advisory 9, NWS Key West, FL

March 8, 2011

NWS Key West, FL issued this small craft advisory at Mar 8, 2011, 10:20 PM EST. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Mar 8, 2011, 10:20 PM EST (03:20 UTC)
Expired
Mar 9, 2011, 10:36 PM EST
In force
24 hr
Issued by
NWS Key West, FL

The text

As transmitted, in the capitals the NWS used until 2016.

293 
WHUS72 KKEY 090320
MWWKEY

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE KEY WEST FL
1020 PM EST TUE MAR 8 2011

GMZ052>054-072>075-091130-
/O.NEW.KKEY.SC.Y.0009.110309T0320Z-110309T1600Z/
OCEAN REEF TO CRAIG KEY OUT 20 NM-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE OUT 20 NM-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST OUT 20 NM-
OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE 20 TO 60 NM OUT-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST 20 TO 60 NM OUT-
KEY WEST TO 20 NM WEST OF DRY TORTUGAS OUT 60 NM-
1020 PM EST TUE MAR 8 2011

...SMALL CRAFT ADVISORY IN EFFECT...

THE NATIONAL WEATHER SERVICE IN KEY WEST HAS ISSUED A SMALL CRAFT
ADVISORY FOR THE WATERS FROM OCEAN REEF TO BEYOND DRY TORTUGAS OUT
60 NM.

* WINDS AND WAVES:

EAST WINDS OF 20 KNOTS WITH GUSTS NEAR 25 KNOTS WILL IMPACT THE WATERS
SOUTH OF THE ISLAND CHAIN...RESULTING IN SEAS BUILDING TO 4 TO 7 FEET
BEYOND THE REEF. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 20 TO 33 KNOTS...
AND/OR SEAS 7 FEET OR HIGHER...ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS FOR SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY
THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$

APA
4 follow-up statements
710 
WHUS72 KKEY 090915
MWWKEY

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE KEY WEST FL
415 AM EST WED MAR 9 2011

GMZ052>054-072>075-091600-
/O.CON.KKEY.SC.Y.0009.000000T0000Z-110309T1600Z/
OCEAN REEF TO CRAIG KEY OUT 20 NM-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE OUT 20 NM-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST OUT 20 NM-
OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE 20 TO 60 NM OUT-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST 20 TO 60 NM OUT-
KEY WEST TO 20 NM WEST OF DRY TORTUGAS OUT 60 NM-
415 AM EST WED MAR 9 2011

...SMALL CRAFT ADVISORY IN EFFECT...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR THE ATLANTIC WATERS FROM
OCEAN REEF TO 20 NM WEST OF THE DRY TORTUGAS OUT TO 60 NM.

* WINDS AND WAVES: EAST TO SOUTHEAST WINDS NEAR 20 KNOTS WITH GUSTS
  NEAR 25 KNOTS WILL CONTINUE ACROSS THE WATERS SOUTH OF THE KEYS
  ISLAND CHAIN THIS MORNING...ALONG WITH SEAS OF 4 TO 7 FEET BEYOND
  THE REEF. WINDS AND SEAS ARE FORECAST TO DROP SLIGHTLY BELOW
  ADVISORY LEVELS THIS AFTERNOON...BUT SMALL CRAFT WILL STILL NEED TO
  EXERCISE CAUTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 20 TO 33 KNOTS...
AND/OR SEAS 7 FEET OR HIGHER...ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS FOR SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY
THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$

JACOBSON
371 
WHUS72 KKEY 091527
MWWKEY

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE KEY WEST FL
1027 AM EST WED MAR 9 2011

GMZ052>054-072>075-092130-
/O.EXT.KKEY.SC.Y.0009.000000T0000Z-110309T2200Z/
OCEAN REEF TO CRAIG KEY OUT 20 NM-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE OUT 20 NM-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST OUT 20 NM-
OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE 20 TO 60 NM OUT-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST 20 TO 60 NM OUT-
KEY WEST TO 20 NM WEST OF DRY TORTUGAS OUT 60 NM-
1027 AM EST WED MAR 9 2011

...SMALL CRAFT ADVISORY IN EFFECT...

THE SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR HAWK CHANNEL AND THE
STRAITS OF FLORIDA FROM OCEAN REEF THROUGH THE DRY TORTUGAS.

* WINDS AND WAVES: EAST TO SOUTHEAST WINDS OF 20 TO 25 KNOTS ARE
  EXPECTED EARLY THIS AFTERNOON...WITH SEAS 5 TO 7 FEET BEYOND THE
  REEF...AND SEAS 2 TO 4 FEET INSIDE THE REEF. WINDS AND SEAS ARE
  EXPECTED TO DIMINISH SLOWLY LATER THIS AFTERNOON. HOWEVER...A SMALL
  CRAFT ADVISORY WILL REMAIN IN EFFECT THROUGH AT LEAST 430 PM.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 20 TO 33 KNOTS...
AND/OR SEAS 7 FEET OR HIGHER...ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS FOR SMALL CRAFT. INEXPERIENCED BOATERS...ESPECIALLY THOSE
WITH SMALLER VESSELS...SHOULD AVOID OPERATING IN THESE CONDITIONS.
&&

$$

KASPER
099 
WHUS72 KKEY 092112
MWWKEY

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE KEY WEST FL
412 PM EST WED MAR 9 2011

GMZ052>054-072>075-100330-
/O.EXT.KKEY.SC.Y.0009.000000T0000Z-110310T0400Z/
OCEAN REEF TO CRAIG KEY OUT 20 NM-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE OUT 20 NM-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST OUT 20 NM-
OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE 20 TO 60 NM OUT-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST 20 TO 60 NM OUT-
KEY WEST TO 20 NM WEST OF DRY TORTUGAS OUT 60 NM-
412 PM EST WED MAR 9 2011

...SMALL CRAFT ADVISORY IN EFFECT...

THE SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR HAWK CHANNEL AND THE
STRAITS OF FLORIDA FROM OCEAN REEF THROUGH THE DRY TORTUGAS.

* WINDS AND WAVES: SOUTHEAST WINDS OF 20 KNOTS ARE EXPECTED EARLY
  THIS EVENING BEFORE WINDS BEGIN LAYING DOWN. SEAS OF 4 TO 7 FEET
  ARE LIKELY BEYOND THE REEF...WITH SEAS 2 TO 3 FEET INSIDE THE REEF
  THIS EVENING.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 20 TO 33 KNOTS...
AND/OR SEAS 7 FEET OR HIGHER...ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS FOR SMALL CRAFT. INEXPERIENCED BOATERS...ESPECIALLY
THOSE WITH SMALLER VESSELS...SHOULD AVOID OPERATING IN THESE
CONDITIONS. 
&&

$$

KASPER
032 
WHUS72 KKEY 100336
MWWKEY

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE KEY WEST FL
1036 PM EST WED MAR 9 2011

GMZ052>054-072>075-100445-
/O.CAN.KKEY.SC.Y.0009.000000T0000Z-110310T0400Z/
OCEAN REEF TO CRAIG KEY OUT 20 NM-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE OUT 20 NM-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST OUT 20 NM-
OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE 20 TO 60 NM OUT-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST 20 TO 60 NM OUT-
KEY WEST TO 20 NM WEST OF DRY TORTUGAS OUT 60 NM-
1036 PM EST WED MAR 9 2011

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN KEY WEST HAS CANCELLED THE SMALL
CRAFT ADVISORY FOR ATLANTIC WATERS FROM OCEAN REEF TO THE DRY
TORTUGAS.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this small craft advisory went out at Mar 8, 3:39 PM EST, 6 hours 41 minutes earlier.

Area forecast discussion, Mar 8, 3:39 PM EST, 6 hours 41 minutes before
AREA FORECAST DISCUSSION FOR THE FLORIDA KEYS
NATIONAL WEATHER SERVICE KEY WEST FL
339 PM EST TUE MAR 8 2011

.DISCUSSION...
MODERATE EAST BREEZES DEVELOPED QUICKLY THIS MORNING...WITH A
SUBSEQUENT RETURN FLOW OF WARM...MOIST AIR INTO THE FLORIDA KEYS. THE
INCREASE IN LOW-LEVEL EQUIVALENT POTENTIAL TEMPERATURE LED TO A
REDUCTION IN POTENTIAL BUOYANCY...SETTING THE STAGE FOR A FEW HEAVY
SHOWERS TO DEVELOP ALONG A CONVERGENCE LINE ADJACENT TO THE UPPER
KEYS. IN FACT...A CITIZEN WEATHER OBSERVER IN KEY LARGO RECORDED
0.37 INCHES OF RAINFALL IN BRIEF HEAVY SHOWERS EARLIER THIS
AFTERNOON. AT THE MOMENT...KEY WEST DOPPLER RADAR SCANS ARE DETECTING
ISOLATED SHOWERS IN THE VICINITY OF BARNES AND BLACKWATER SOUNDS AND
NORTH KEY LARGO...MOVING WESTWARD. AIR TEMPERATURES QUICKLY ROSE TO
NEAR 80F THIS MORNING IN MOST KEYS ISLAND COMMUNITIES...AND CURRENT
TEMPERATURES ARE IN THE LOWER 80S WITH DEWPOINTS HOVERING AROUND 70F.

TONIGHT -- A WIND SURGE IS EXPECTED AS A LOW PRESSURE SYSTEM EVOLVES
OVER THE PLAINS STATES WHILE AN EXTENSIVE HIGH PRESSURE RIDGES NORTH
TO SOUTH OVER THE EASTERN SEABOARD. ADDITIONAL SHOWERS ARE POSSIBLE.
HOWEVER...COVERAGE SHOULD REMAIN ISOLATED DUE TO LIMITED MOISTURE
ALOFT.

WEDNESDAY AND WEDNESDAY NIGHT -- A VIGOROUS MIDTROPOSPHERIC SHORT-
WAVE TROUGH CURRENTLY EVIDENT IN GOES-13 MOISTURE CHANNEL IMAGERY
OVER THE SOUTHERN HIGH PLAINS WILL MIGRATE EASTWARD AND DIG
EQUATORWARD...WITH AN ATTENDANT COLD FRONT SWEEPING QUICKLY
SOUTHEASTWARD. MODERATE EAST BREEZES WILL TURN SOUTHEAST WITH
ISOLATED SHOWERS EXPECTED.

THURSDAY -- CONFIDENCE IS INCREASING THAT A SIGNIFICANT COLD FRONT
WILL SWEEP THROUGH THE FLORIDA KEYS AND ADJACENT COASTAL WATERS
THURSDAY AFTERNOON...COMPLETE WITH A WIND SHIFT AND PRECEDED BY A
BROKEN LINE OF SHOWERS AND THUNDERSTORMS. A WINDOW-OPENING COOL AND
DRY AIR MASS WILL ARRIVE IN THE KEYS THURSDAY EVENING WITH
TEMPERATURES DIPPING TO NEAR 60F IN MANY AREAS LATE THURSDAY NIGHT.

FRIDAY-SATURDAY -- A MOSTLY CLEAR...COOL...DRY POST-FRONTAL WEATHER
PATTERN WILL PREVAIL.

SUNDAY-TUESDAY -- MOSTLY CLEAR...MILD...AND DRY WEATHER CONDITIONS
WITH MODERATE BREEZES PERSISTING.
&&

.MARINE...
A SMALL CRAFT ADVISORY WILL LIKELY BE REQUIRED FOR ZONES SOUTH OF THE
KEYS LATER THIS EVENING AS EAST BREEZES SURGE. A SMALL CRAFT EXERCISE
CAUTION HEADLINE WILL BE APPENDED TO GULF AND FLORIDA BAY ZONES. A
FEW SHOWERS OF MODERATE-HEAVY RAIN ARE POSSIBLE. BREEZES GRADUALLY
WILL DIMINISH AND TURN SOUTHEAST WEDNESDAY...WITH THE WINDS BOXING
AROUND THE COMPASS EARLY THURSDAY BEFORE A SHIFT TO NORTHWEST OCCURS
DURING THE AFTERNOON AS A COLD FRONT APPROACHES. THE FRONT PROBABLY
WILL BE PRECEDED BY A BROKEN LINE OF SHOWERS AND THUNDERSTORMS.
STRONG NORTHWEST TO NORTH BREEZES THURSDAY NIGHT WILL TURN TO NORTH-
NORTHEAST FRIDAY...THEN SLOWLY DIMINISHING FROM THE NORTHEAST TO
EAST FOR THE WEEKEND. WINDS WILL PROBABLY REMAIN 15KT OR ABOVE INTO
EARLY NEXT WEEK.
&&

.AVIATION...
VFR CONDITIONS WILL CONTINUE AT BOTH KEYS ISLAND TERMINALS THROUGH
00Z ON THURSDAY. EXPECT GENERALLY EAST WINDS NEAR 10 TO 15 KNOTS.
FEW CLOUDS ARE POSSIBLE THROUGH 00Z TONIGHT THEN INCREASING COVERAGE
OVERNIGHT TO SCATTERED CLOUDS WITH BASES AOA 030.
&&

.PRELIMINARY POINT TEMPS/POPS...
KEY WEST  73  81  72  81 / 10 10 20 40
MARATHON  73  83  72  83 / 10 10 20 40
&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GM...NONE.
&&

PUBLIC/MARINE.........K. KASPER
AVIATION/NOWCASTS.....BWC
DATA COLLECTION.......L. KASPER

VISIT US ON THE WEB AT WWW.WEATHER.GOV/KEYWEST
Hazardous weather outlook, Mar 8, 5:55 AM EST, 16 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KEY WEST FL
555 AM EST TUE MAR 8 2011

FLZ076>078-GMZ031>033-052>054-072>075-091100-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
FLORIDA BAY-GULF SIDE OF THE LOWER KEYS OUT 20 NM-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT-
OCEAN REEF TO CRAIG KEY OUT 20 NM-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE OUT 20 NM-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST OUT 20 NM-
OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE 20 TO 60 NM OUT-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST 20 TO 60 NM OUT-
KEY WEST TO 20 NM WEST OF DRY TORTUGAS OUT 60 NM-
555 AM EST TUE MAR 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED TODAY.

SMALL CRAFT WILL NEED TO EXERCISE CAUTION ACROSS THE KEYS COASTAL
WATERS TONIGHT DUE TO EAST WINDS OF 15 TO 20 KNOTS...AND A SMALL
CRAFT ADVISORY MAY BE REQUIRED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SMALL CRAFT WILL NEED TO EXERCISE CAUTION ACROSS THE KEYS COASTAL
WATERS WEDNESDAY DUE TO EAST WINDS OF 15 TO 20 KNOTS...AND A SMALL
CRAFT ADVISORY MAY BE REQUIRED.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ON THURSDAY AS A COLD FRONT
MOVES THROUGH THE AREA...WITH LIGHTNING STRIKES AND GUSTY WINDS BEING
THE PRIMARY HAZARDS.

A SMALL CRAFT ADVISORY WILL PROBABLY BE REQUIRED THURSDAY NIGHT INTO
FRIDAY...DUE TO STRONG NORTHERLY WINDS EXPECTED BEHIND THE COLD
FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

Nearby

Small Craft Advisories in Florida, 2011Every small craft advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.